Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 36, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 22, 2005, 7:05 PM MDT for Blaine County, Montana. It was in force for 73 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2005, 7:05 PM MDT (01:05 UTC)
- Expired
- Jun 22, 2005, 8:18 PM MDT
- In force
- 73 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 163 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 7:30 PM MDT | TSTM WND GST 50 | Cleveland, MT | |
| Jun 22, 7:33 PM MDT | TSTM WND GST 60 | 35 S Chinook, MT | ESTIMATED WINDS BETWEEN 50 AND 60 MPH. |
| Jun 22, 7:45 PM MDT | TSTM WND GST 60 | 35 S Chinook, MT | WINDS ESTIMATED BETWEEN 50 AND 60 MPH...WITH PEA SIZE HAIL FROM 745 PM TO 800 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 3:50 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 2494 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 230105
SVRTFX
MTC005-230215-
/O.NEW.KTFX.SV.W.0036.050623T0105Z-050623T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
705 PM MDT WED JUN 22 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLAINE COUNTY IN NORTH CENTRAL MONTANA
* UNTIL 815 PM MDT
* AT 700 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER
EXTREME EAST CENTRAL CHOUTEAU COUNTY...OR ABOUT 3 MILES SOUTHEAST
OF WARRICK...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR LLOYD BY 735 PM MDT
NEAR CLEVELAND BY 750 PM MDT
NEAR FORT BELKNAP...18 MILES SOUTH OF HARLEM AND 21
MILES NORTHWEST OF LODGEPOLE BY 815 PM MDT
THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 421 AND 441.
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4804 10849 4794 10953 4819 10953 4857 10885
4857 10880 4840 10849 4808 10847
$$3 follow-up statements
000
WWUS55 KTFX 230145
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
742 PM MDT WED JUN 22 2005
MTC005-230215-
/O.CON.KTFX.SV.W.0036.000000T0000Z-050623T0215Z/
BLAINE MT-
742 PM MDT WED JUN 22 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM MDT FOR
BLAINE COUNTY...
AT 742 PM MDT...A SEVERE THUNDERSTORM WAS JUST SOUTH OF CLEVELAND.
THIS STORM PRODUCED A 60 MILE AN HOUR WIND GUST 35 MILES SOUTH OF
CHINOOK AT 733 PM AND A 50 MILE AN HOUR WIND GUST IN CLEVELAND
AROUND 730 PM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4804 10849 4794 10953 4819 10953 4857 10885
4857 10880 4840 10849 4808 10847
$$000
WWUS55 KTFX 230203
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
801 PM MDT WED JUN 22 2005
MTC005-230215-
/O.CON.KTFX.SV.W.0036.000000T0000Z-050623T0215Z/
BLAINE MT-
801 PM MDT WED JUN 22 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM MDT FOR
BLAINE COUNTY...
AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM OVER CENTRAL BLAINE COUNTY...WEST OF
HIGHWAY 66 ABOUT 30 MILES SOUTH OF HARLEM MOVING EAST AT 30 MPH.
OTHER STRONG THUNDERSTORMS WILL MOVE THROUGH TURNER BY 810
PM...HARLEM BY 805 PM AND NEAR LODGEPOLE BY 815 PM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4804 10849 4794 10953 4819 10953 4857 10885
4857 10880 4840 10849 4808 10847
$$000
WWUS55 KTFX 230218
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
818 PM MDT WED JUN 22 2005
MTC005-230228-
/O.EXP.KTFX.SV.W.0036.000000T0000Z-050623T0215Z/
BLAINE MT-
818 PM MDT WED JUN 22 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BLAINE COUNTY EXPIRED
AT 815 PM MDT...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING IS BEING ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4804 10849 4794 10953 4819 10953 4857 10885
4857 10880 4840 10849 4808 10847
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:28 PM MDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jun 22, 2:28 PM MDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 228 PM MDT WED JUN 22 2005 .DISCUSSION... TONIGHT THROUGH FRIDAY...THE AIRMASS BEGINS THIS EVENING UNSTABLE BUT GENERALLY BECOMES STABLE BY MIDNIGHT. WEAK RIDGING BEGINS TO DEVELOP OVER THE AREA THURSDAY. MOST AREAS WILL REMAIN STABLE EXCEPT NEAR GALLATIN COUNTY. TEMPS DROP FROM PREVIOUS HIGHS BY ABOUT 10 DEGREES AS THE AIRMASS COOLS BEHIND THE TROF. BY FRIDAY...FLOW ALOFT SWITCHES TO THE SOUTHWEST AGAIN AHEAD OF A TROF MOVING ACROSS THE PACIFIC NORTHWEST...AND THE AIRMASS WILL BE UNSTABLE OVER THE CENTRAL AND SOUTHWEST ZONES. SEVERAL WEAK DISTURBANCES MOVE THROUGH THE FLOW DURING THE DAY AND THIS COULD INCREASE THE CHANCE OF AFTERNOON THUNDERSTORMS. ZELZER FRIDAY NIGHT THROUGH MONDAY NIGHT...THE LONG WAVE PATTERN WILL CONTINUE TO KEEP THE FORECAST AREA IN A SOUTHWESTERLY FLOW. MEDIUM RANGE MODELS ARE SHOWING SOME DIFFERENCES WITH OVERALL AMPLITUDE. THE GFS IS THE MOST AMPLIFIED WITH RESPECT TO A TROUGH OVER THE WESTERN UNITED STATES. THE ECMWF IS LESS AMPLIFIED AND HAS SUPPORT FROM THE CANADIAN. THE GFS HAS BEEN RATHER INCONSISTENT OVER THE PAST FOUR RUNS WITH THE ECMWF SHOWING SLIGHTLY BETTER CONTINUITY. THE LONG WAVE PATTERN WILL SUPPORT A RATHER AMPLIFIED TROUGH OVER THE WESTERN UNITED STATES...BUT NOT TO THE EXTENT THE GFS IS ADVERTISING. A CROSS BETWEEN THE ECMWF AND GFS SEEMS LIKE A GOOD FIT. EARLY THIS WEEKEND...EMBEDDED SHORT WAVE ENERGY IN THE SOUTHWEST FLOW WILL SUPPORT ISOLATED TO WIDELY SCATTERED CONVECTION. THE COVERAGE OF CONVECTION WILL THEN INCREASE BY LATE THIS WEEKEND AND EARLY NEXT WEEK AS THE PATTERN AMPLIFIES. POPS WERE THEREFORE SLOWLY INCREASED THROUGH THE PERIOD. TEMPERATURES WILL NOT VARY ALL THAT MUCH WITH MANY AREAS RIGHT AROUND NORMAL VALUES FOR LATE JUNE. SCHAUMANN TUESDAY THROUGH WEDNESDAY...MODELS IN FAIR AGREEMENT DURING THIS PERIOD. A SERIES OF WEAK DISTURBANCES IN A SOUTHWEST FLOW ALOFT AFFECT THE CWA. SOMEWHAT MOIST AND UNSTABLE AIR WITH THIS PATTERN RESULT IN SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF CWA. TEMPERATURES WARM TO SEASONAL NORMALS BY WEDNESDAY. EK && .AVIATION... UPDATED AT 1815Z A SHORTWAVE TROUGH APPROACHING MONTANA FROM THE NORTHWEST WILL INCREASE THE SOUTHWEST FLOW ALOFT OVER THE STATE. HOWEVER...SKIES WILL REMAIN CLEAR THROUGH 21Z. ALONG WITH A DESTABILIZING AIRMASS...MOISTURE BOTH AHEAD OF THE SHORTWAVE AND MOVING INTO SOUTHWEST MONTANA FROM THE SOUTH WILL BRING AREAS OF MID LEVEL CLOUDS TO THE AREA. A COLD FRONT FROM NORTHEAST THROUGH SOUTHWEST MONTANA WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORMS DEVELOPMENT FROM SOUTHWEST MONTANA INTO CENTRAL MONTANA...WITH BREEZY WESTERLY WINDS PREVAILING WEST OF IT. STRONG WINDS WILL BE THE MAIN THREAT FROM THE STORMS...DUE TO DRY LOWER LEVELS OF THE ATMOSPHERE. AS THE COLD FRONT EXITS THE AREA AND THE AIRMASS STABILIZES AFTER 02Z...STORM ACTIVITY AND WINDS WILL DECREASE. VFR CONDITIONS WILL PREVAIL THROUGH 18Z THURSDAY. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 54 77 46 79 / 10 0 10 10 CTB 52 74 43 76 / 10 0 10 10 HLN 56 82 50 84 / 20 0 10 10 BZN 50 79 44 81 / 20 10 20 10 WEY 41 67 35 77 / 30 20 20 10 DLN 49 77 42 82 / 20 10 10 10 HVR 58 81 47 80 / 10 0 10 0 LWT 56 74 45 76 / 20 10 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 22, 5:52 AM MDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 552 AM MDT WED JUN 22 2005 MTZ008>015-044>055-231200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 552 AM MDT WED JUN 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 22, 5:21 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL CASCADE 47.27N 111.70W
06/22/2005 0.75 INCH CASCADE MT TRAINED SPOTTER
PENNY SIZE TO A BIT LARGER HAIL
&&
BRUSDALocal storm report, Jun 22, 5:25 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL CASCADE 47.27N 111.70W
06/22/2005 0.75 INCH CASCADE MT NWS EMPLOYEE
&&
BRUSDALocal storm report, Jun 22, 6:03 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
603 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 10 SW FORT BENTON 47.73N 110.81W
06/22/2005 60 MPH CHOUTEAU MT TRAINED SPOTTER
THUNDERSTORM WIND GUSTS ESTIMATED BETWEEN 50 AND 60 MPH.
VERY HEAVY RAIN.
&&
BRUSDALocal storm report, Jun 22, 6:12 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
612 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST FORT BENTON 47.83N 110.65W
06/22/2005 50 MPH CHOUTEAU MT TRAINED SPOTTER
ESTIMATED WIND GUSTS 40 TO 50 MPH...WITH SMALL TREE
BRANCES DOWN.
&&
BRUSDALocal storm report, Jun 22, 6:29 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
629 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST VIRGELLE 48.02N 110.25W
06/22/2005 50 MPH CHOUTEAU MT TRAINED SPOTTER
WIND GUSTS ESTIMATED NEAR 50 MPH.
&&
BRUSDALocal storm report, Jun 22, 7:00 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
700 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 6 W WARRICK 48.07N 109.74W
06/22/2005 0.75 INCH CHOUTEAU MT TRAINED SPOTTER
MARBLE TO PENNY SIZE HAIL.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:16 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 60 min |
| Jun 23, 3:44 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 46 min |
| Jun 23, 4:28 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 62 min |
| Jun 23, 5:29 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 42 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.